Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 592, NWS Jackson, MS

July 4, 2008Clay County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 4, 2008, 2:29 PM CDT for Clay County, Mississippi. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2008, 2:29 PM CDT (19:29 UTC)
Expired
Jul 4, 2008, 2:40 PM CDT
In force
11 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

County Clay County, MS

The radar

The Columbus AFB radar (KGWX), 50 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2008-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2008-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1637 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 9:20 AM CDT, 5 hours 9 minutes earlier.

Area forecast discussion, Jul 4, 9:20 AM CDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
920 AM CDT FRI JUL 4 2008

.UPDATE...LATEST SATELLITE IMAGERY SHOWS NORTHWEST FLOW REGIME WITH A
SERIES OF SHORT WAVES. JET MAXES ASSOCIATED WITH THE SHORTWAVES WERE
STAYING NORTH OF THE REGION. A COMPLEX WAS NOTED OVER NORTHERN
ARKANSAS...WHICH HAD SENT AN OUTFLOW BOUNDARY INTO THE NORTHWEST DELTA
REGION. ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE NORTH FOR THIS AFTERNOON. ALSO TO THE SOUTH ISOLATED SHOWERS AND THUNDERSTORMS
WERE OFF THE COAST. EXPECT SOME SEA BREEZE ACTIVITY TO DEVELOP
ACROSS THE SOUTH...BUT LOW LEVEL SOUTHWEST FLOW MAY LIMIT HOW FAR
INLAND IT GOES. DO NOT EXPECT ANYTHING IN THE SOUTH UNTIL ABOUT MID
AFTERNOON. AREA SOUNDINGS THIS MORNING SHOWS THAT WE HAVE LOST OUR
INVERSION WITH SOME LIMITED LAPSE RATES. PRECIPITABLE WATER HAS
INCREASED FROM 1.2 TO AROUND 1.4 INCHES...WHICH IS TOO DRY FOR ANY
MORNING ACTIVITY. PRECIPITABLE WATER AT KLIX WAS NEAR 1.8 INCHES.
OUR SOUNDING SHOWED LIGHT WESTERLY FLOW IN THE LOW TO MID
LEVELS...WHICH WILL CONTINUE OUR 1.4 INCHES OF PRECIPITABLE WATER
FROM THE WEST. RUC AND SHORT RANGE MODELS SHOWS THE BEST COVERAGE IN
THE NORTH AND SOUTH FOR THIS AFTERNOON. THIS WAS ALSO AGREED WITH BY
THE LOCAL WRF ENSEMBLES. STILL EXPECT PLENTY OF SUNSHINE TO WARM
TEMPS QUICKLY INTO THE LOWER 90S FOR THIS AFTERNOON. VERTICAL AND
CROSS TOTALS WILL ONLY BE INTHE LOWER TO MIDDLE 20S...BUT AN
ISOLATED STRONG STORM IN THE NORTH...MAINLY AND ALONG AND NORTH OF
THE HIGHWAY 82 CORRIDOR WILL NOT BE OUT OF THE QUESTION. SO WITH
THIS IN MIND WILL TAKE OUT MORNING POPS AND WEATHER GRIDS AND KEEP
CURRENT POPS FOR THIS AFTERNOON. KEEP FORECAST AS WRITTEN WITH THE
BEST POPS NORTH AND SOUTH WITH HIGHS IN THE LOWER 90S./17/

&&
.AVIATION...DISCUSSION COMING AT 18Z.
&&

./PREVIOUS DISCUSSION...330 AM CDT FRI JUL 4 2008/

.SHORT TERM...TODAY THROUGH SATURDAY...STILL LOOKING FOR BETTER RAIN
CHANCES ACROSS MORE OF OUR AREA GOING INTO THE WEEKEND. LATEST
SURFACE ANALYSIS PLACES A QUASI-STATIONARY FRONTAL BOUNDARY ACROSS
THE OZARKS AND THE MISSOURI BOOTHEEL. EARLIER CONVECTION ALONG THIS
BOUNDARY HAS SENT AN OUTFLOW BOUNDARY SOUTH TOWARD OUR CWA AND
ISOLATED SHOWERS AND THUNDERSTORMS WERE STILL DEVELOPING JUST
NORTHWEST OF BOLIVAR COUNTY. THIS ACTIVITY MAY MOVE ACROSS OUR
NORTHERN TIER ZONES LATER THIS MORNING. OTHERWISE...BEST CHANCES FOR
RAIN WILL OCCUR LATER THIS AFTERNOON AND EVENING DUE TO HEATING.
MOISTURE WILL GRADUALLY INCREASE TODAY AND SATURDAY. LAST TWO JAN
SOUNDINGS HAD A PW NEAR AN INCH AND A QUARTER. MOST SITES WERE
REPORTING DEW POINTS IN THE MID TO UPPER 60S EARLY THIS MORNING.
WITH SURFACE RIDGING JUST OFF THE GULF COAST LOW LEVEL SOUTH TO
SOUTHWEST FLOW WILL WORK TO INCREASE LOW LEVEL MOISTURE. SURFACE DEW
POINTS WILL BE BACK IN THE LOWER 70S SATURDAY AND PWS WILL BE BACK
ABOVE AN INCH AND A HALF. FOR TODAY...BEST RAIN CHANCES WILL BE IN
THE SOUTH WITH THE SEA BREEZE AND IN OUR NORTH DUE TO THE CLOSE
PROXIMITY OF THE FRONTAL BOUNDARY. THE MAV GUIDANCE POPS WERE A
LITTLE TOO LOW FOR THE NORTHERN HALF OF THE CWFA TODAY AND AMONG THE
LOWEST ENSEMBLE MEMBERS...SO HAVE GONE ABOVE GUIDANCE POPS TO
INCLUDE ISOLATED WORDING AT LEAST IN OUR CENTRAL ZONES. LOCAL WRF
ENSEMBLE RUNS DID SHOW ISOLATED CONVECTION ACROSS MOST OF THE AREA
TODAY AS WELL. MODELS STILL PROG SEVERAL SHORTWAVES DEEPENING THE
UPPER TROUGH OVER THE NORTHEAST CONUS IN THE SHORT TERM. THIS WILL
HELP THE FRONTAL BOUNDARY SAG CLOSER TO OUR CWFA THROUGH SATURDAY.
THE NAM BRINGS THE BOUNDARY THE FARTHEST SOUTH INTO OUR CWA SATURDAY
BUT THE BOUNDARY IS EXPECTED TO STALL ALONG AND NORTH OF HIGHWAY 82
BEFORE DISSIPATING SUNDAY. MUCH OF THE ACTIVITY WILL DISSIPATE THIS
EVENING IN THE SOUTH BUT ACTIVITY IS EXPECTED TO LINGER THROUGH THE
NIGHT IN THE NORTH. SCATTERED CONVECTION IS EXPECTED AREAWIDE
SATURDAY. INCREASED CLOUDS AND RAIN CHANCES SHOULD HOLD MOST SITES
IN THE UPPER 80S SATURDAY BUT AFTERNOON HIGHS SHOULD TOP OUT IN THE
LOWER 90S THIS AFTERNOON. OVERNIGHT LOWS WILL BE CLOSE TO NORMAL
TONIGHT. GUIDANCE TEMPS WERE CLOSE AND MAV GUIDANCE WAS GENERALLY
ACCEPTED. /22/

.LONG TERM...SATURDAY NIGHT THROUGH FRIDAY...THE AREA WILL CONTINUE
TO BE UNDER NORTHWESTERLY FLOW ALOFT THROUGH THE WEEKEND UNTIL THE
FLOW BECOMES LESS AMPLIFIED BY THE BEGINNING OF THE WORK WEEK.
SEVERAL IMPULSES ARE EXPECTED TO MOVE THROUGH THE FLOW TOWARD THE
AREA DURING THE LONG TERM PERIOD.  THE BOUNDARY COMBINED WITH DECENT
MOISTURE AND INSTABILITY WILL KEEP SHOWER AND THUNDERSTORM ACTIVITY
LINGERING OVER THE ARKLAMISS REGION INTO AT LEAST SATURDAY EVENING
WITH SOME ISOLATED ACTIVITY POSSIBLE DURING THE OVERNIGHT HOURS. THE
REMNANTS OF THE BOUNDARY WILL AGAIN COMBINE WITH DECENT MOISTURE OF
PWATS APPROACHING 1.9 INCHES TO GIVE ANOTHER DECENT CHANCE FOR RAIN
FOR MUCH OF THE REGION.  THE BOUNDARY WILL BEGIN TO WASH OUT OVER
THE CWFA BY SOUTHERLY FLOW ON SUNDAY AND INTO THE BEGINNING OF THE
WORK WEEK. FOR THE WORK WEEK ACTIVITY SHOULD BECOME MORE TYPICAL OF
SUMMERTIME WITH MOST OF THE CONVECTION IN THE AFTERNOON BEING A
RESULT OF THE SEA BREEZE.  OVERALL HAVE REMAINED RATHER CLOSE TO GUI
POPS THROUGH THE LONG TERM AND FOR AT LEAST THE WORK WEEK HAVE SHOWN
A DIURNAL TREND TO CONVECTION.

TEMPERATURES THROUGH THE EXTENDED PERIOD WILL CONTINUE TO BE NEAR
CLIMATOLOGY WITH LOWER 90S FOR HIGHS AND LOWER 70S FOR LOWS EXPECTED
FOR THE ARKLAMISS REGION.  ENSEMBLE GUI IS IN DECENT AGREEMENT FOR
THE REGION WITH TEMPERATURES.  HAVE REMAINED WITH GUI THROUGH THE
LONG TERM FOR TEMPERATURES. /14/

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       92  72  89  70 /  12  18  42  27
MERIDIAN      92  70  88  67 /  12  22  40  39
VICKSBURG     93  72  89  71 /  12  12  39  19
HATTIESBURG   91  70  89  69 /  26  18  51  37
NATCHEZ       90  70  89  70 /  26  17  51  30
GREENVILLE    93  71  88  71 /  23  28  42  31
GREENWOOD     93  71  86  71 /  24  37  48  35

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, Jul 4, 1:15 PM CDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
115 PM CDT FRI JUL 4 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
052015-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
115 PM CDT FRI JUL 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG AND POSSIBLY A SEVERE THUNDERSTORM WILL BE POSSIBLE
FOR THE REST OF THIS AFTERNOON AND INTO EARLY THIS EVENING. AREA
ALONG AND NORTH OR NORTHEAST OF A RAYVILLE LOUISIANA TO JACKSON TO
HATTIESBURG MAY SEE AN ISOLATED STRONG THUNDERSTORM. AREAS ALONG AND
NORTH OF THE HIGHWAY 82 CORRIDOR WILL HAVE AN ADDITIONAL RISK OF
POSSIBLY SEEING A STRAY SEVERE THUNDERSTORM THROUGH EARLY EVENING.
ANY STRONG ACTIVITY IS EXPECTED TO DIMINISH BY 8 OR 9 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED STRONG AND SEVERE THUNDERSTORMS WILL BE
POSSIBLE BOTH SATURDAY AND SUNDAY AFTERNOONS. ON
SATURDAY...LOCATIONS NORTH OF INTERSTATE 20 WILL HAVE THE BEST
CHANCE OF SEEING ANY STRONG TO SEVERE STORMS AS THE STORMS MOVE
SOUTHEAST. ON SUNDAY...AREAS ALONG AND EAST OF INTERSTATE 55 WILL
HAVE THE GREATEST RISK OF SEEING ANY STRONG TO SEVERE STORMS. ON
SUNDAY...STORMS WILL MOVE A BIT MORE TO THE SOUTH. EACH
DAY...DAMAGING WINDS...CONTINUOUS LIGHTNING AND PENNY SIZED HAIL
WILL BE POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED SATURDAY OR SUNDAY. OTHERWISE...ACTIVATION
IS NOT EXPECTED THROUGH NEXT THURSDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

CME

In the hours before

Local storm report, Jul 4, 12:55 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1255 PM CDT FRI JUL 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 PM     HAIL             1 W MADISON             32.45N 90.13W
07/04/2008  E0.25 INCH       MADISON            MS   PUBLIC

&&

CME
Special weather statement, Jul 4, 12:59 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1259 PM CDT FRI JUL 4 2008

MSZ043-049-041830-
RANKIN MS-MADISON MS-
1259 PM CDT FRI JUL 4 2008

...STRONG THUNDERSTORM OVER THE RESERVOIR AREA...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER THE ROSS BARNETT RESERVOIR OR
AB OUT 6 MILES WEST OF FANNIN AT 1259 PM CDT...MOVING EAST AT 20 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN EXTREME SOUTHEAST MADISON COUNTY AND NORTHERN RANKIN
COUNTY SHOULD MONITOR THIS STORM CLOSELY.

CME
Special weather statement, Jul 4, 1:39 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
139 PM CDT FRI JUL 4 2008

MSZ050-041910-
SCOTT MS-
139 PM CDT FRI JUL 4 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER BRANCH AT 139 PM CDT...MOVING
EAST AT 13 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN WESTERN SCOTT COUNTY SHOULD MONITOR THIS STORM CLOSELY.

CME
Local storm report, Jul 4, 2:00 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
200 PM CDT FRI JUL 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             3 NE BRANDON            32.31N 89.97W
07/04/2008  E0.25 INCH       RANKIN             MS   COUNTY OFFICIAL

            PEA SIZE HAIL WAS REPORTED ALONG WITH ESTIMATED 30 TO 35
            MPH WINDS.

&&

JFAIRLY
Special weather statement, Jul 4, 2:10 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
210 PM CDT FRI JUL 4 2008

MSZ049-050-041940-
RANKIN MS-SCOTT MS-
210 PM CDT FRI JUL 4 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 7 MILES SOUTHWEST OF MORTON AT 210 PM
CDT...MOVING EAST AT 15 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN EAST CENTRAL RANKIN AND WEST CENTRAL SCOTT
COUNTIES...INCLUDING THE CITY OF MORTON...SHOULD MONITOR THIS STORM
CLOSELY.

CME
Special weather statement, Jul 4, 2:19 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
219 PM CDT FRI JUL 4 2008

MSZ030-041950-
CLAY MS-
219 PM CDT FRI JUL 4 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 6 MILES WEST OF WEST POINT AT 219 PM
CDT...MOVING EAST AT 27 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN CENTRAL CLAY COUNTY...INCLUDING THE CITY OF WEST
POINT...SHOULD MONITOR THIS STORM CLOSELY.

CME

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:40 PM CDTSevere Thunderstorm WarningJANForrest, Lamar50 min
Jul 4, 2:00 PM CDTSevere Thunderstorm WarningJANScott21 min
Jul 4, 2:13 PM CDTSevere Thunderstorm WarningJANRankin, Scott21 min
Jul 4, 2:49 PM CDTSevere Thunderstorm WarningJANLowndes56 min
Jul 4, 3:19 PM CDTSevere Thunderstorm WarningJANBolivar41 min
Jul 4, 3:36 PM CDTSevere Thunderstorm WarningJANBolivar54 min
Jul 4, 3:40 PM CDTSevere Thunderstorm WarningJANLowndes20 min
Jul 4, 4:01 PM CDTSevere Thunderstorm WarningJANLowndes29 min
Jul 4, 4:47 PM CDTSevere Thunderstorm WarningJANLauderdale28 min
Jul 4, 4:57 PM CDTSevere Thunderstorm WarningJANWashington63 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.